To the Editor.—
We have recently reported three patients1 who inadvertently received acetohexamide from the pharmacy instead of acetazolamide, which had been prescribed for treatment of glaucoma. In one case, an elderly woman suffered head trauma after ingesting the acetohexamide and, when taken semistuporous to the emergency room, was found to have a blood glucose level of 20 mg/dl.The two drugs have several characteristics in common that may cause confusion in filling the prescription:Both come as 250-mg white tablets.Both their nonproprietary names (acetazolamide, acetohexamide) and trademarks (Diamox, Dymelor) are similar.When stored generically, they may be adjacent on the pharmacy shelf.The fact that acetohexamide is not a commonly prescribed oral hypoglycemic agent when compared to tolbutamide or chlorpropamide may make it all the more easily confused. These three cases all came to our attention within a relatively short time, and it is
Both come as 250-mg white tablets.
Both their nonproprietary names (acetazolamide, acetohexamide) and trademarks (Diamox, Dymelor) are similar.
When stored generically, they may be adjacent on the pharmacy shelf.
Ritch R, Hargett NA, Podos SM, Mardirossian J, Kass MA. Wrong Drug Dispensed. JAMA. 1977;238(15):1628. doi:10.1001/jama.1977.03280160022005
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: